Iowa, 2011

Heat in Iowa, June 30, 2011

June 30, 2011 · NWS OAX · 6 events in 6 counties and zones

Temperatures that reached the lower to mid 90s over southwest Iowa combined with dew point temperatures in the mid to upper 70s and produced heat index values that climbed into the 105 to 110 degree range during the afternoon and early evening of June 30th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Temperatures that reached the lower to mid 90s over southwest Iowa combined with dew point temperatures in the mid to upper 70s and produced heat index values that climbed into the 105 to 110 degree range during the afternoon and early evening of June 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 2:23 AM CST, 11 hours 37 minutes earlier.

Area forecast discussion, Jun 30, 2:23 AM CST, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
323 AM CDT THU JUN 30 2011

.DISCUSSION...TODAY THROUGH SATURDAY NIGHT.

WATER VAPOR IMAGERY THIS MORNING SHOWING WELL AMPLIFIED UPPER LEVEL
RIDGE OVER THE PLAINS EXTENDING INTO SRN CANADA WITH PLUME OF
TROPICAL MOISTURE ADVECTING NWD THRU THE ROCKIES. MEANWHILE UPSTREAM
TROF WAS SITUATED OVER THE WRN CONUS WITH CLOSED SEGMENT IN THE
GREAT BASIN. AT THE SFC NARROW WEDGE OF INCREASED LLVL MOISTURE WAS
RUNNING ALL ALONG THE MO RIVER VALLEY. HEAT AND HUMIDITY TODAY
WILL RESULT IN QUITE MUGGY CONDITIONS TODAY ACROSS THE REGION.
EXPECT HEAT INDICES WILL HOVER AROUND 105 OVER THE MAJORITY OF THE
CWA...AND A HEAT ADV IS IN PLACE THRU THIS AFTN FOR THIS.  LATER
TONIGHT...GREAT BASIN SHORTWAVE TROF LIFTS THRU THE ROCKIES AND
KICKED THE UPPER LEVEL RIDGE EAST WHILE BRINGING A COLD FRONT INTO
THE CNTRL PLAINS. THE MODELS INDICATE THE BNDRY WILL STALL OUT AND
REMAIN IN THE VICINITY OF THE CWA AT LEAST THRU SATURDAY DUE TO
ZONAL FLOW DEVELOPING ALOFT. APPEARS THAT CAPPING...PER 700MB
TEMPS/MLCINH...WILL BE SIGNIFICANT DURING FROPA...SO WILL HOLD POPS
TO SLGT CAT. NOTE...SRN SECTIONS OF THE CWA MAY SEE HIGH HEAT
INDICES FRIDAY AFTN AHEAD OF APPROACHING BNDRY. WILL LEAVE TO LATER
SHIFTS TO DETERMINE IN HEADLINE WILL BE NEEDED.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY MORNING. SOUTH WINDS
GUSTING TO 25KTS WILL PREVAIL DURING THE DAY BEFORE DIMINISHING TO
NEAR 12KTS THIS EVENING. A COLD FRONT WILL APPROACH NORTHEAST
NEBRASKA BY 12Z FRIDAY...BUT ANY CLOUDS OR PRECIPITATION WILL REMAIN
WELL NORTHWEST OF THE KOFK AREA.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

IA...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     IAZ043-055-056-069-079-080-090-091.

&&
Hazardous weather outlook, Jun 30, 10:36 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1136 AM CDT THU JUN 30 2011

IAZ043-055-069-079-090-NEZ011-012-015-034-045-052-053-067-068-091-
093-010645-
MONONA-HARRISON-POTTAWATTAMIE-MILLS-FREMONT-KNOX-CEDAR-THURSTON-
BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON-
1136 AM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PORTIONS OF
NORTHEAST NEBRASKA TONIGHT.

WIDESPREAD FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.

THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES
OF 105 TO 110 DEGREES ACROSS THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES CONTINUE FRIDAY AFTERNOON THROUGH SATURDAY
NIGHT...AS WELL AS ON TUESDAY AND WEDNESDAY.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

IAZ056-080-091-NEZ016>018-030>033-042>044-050-051-065-066-078-
088>090-092-010645-
SHELBY-MONTGOMERY-PAGE-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
1136 AM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PORTIONS OF
NORTHEAST NEBRASKA TONIGHT.

THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES
OF 105 TO 110 DEGREES ACROSS THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES CONTINUE FRIDAY AFTERNOON THROUGH SATURDAY
NIGHT...AS WELL AS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Fremont

When
June 30, 2:00 PM CST to 7:00 PM CST
Where
Fremont forecast zone
Reported by
Official NWS Observations
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Temperatures that reached the lower to mid 90s combined with dew point temperatures in the mid to upper 70s and produced heat index values that climbed into the 105 to 110 degree range during the afternoon and early evening of June 30th.

Heat, Harrison

When
June 30, 2:00 PM CST to 7:00 PM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Temperatures that reached the lower to mid 90s combined with dew point temperatures in the mid to upper 70s and produced heat index values that climbed into the 105 to 110 degree range during the afternoon and early evening of June 30th.

Heat, Mills

When
June 30, 2:00 PM CST to 7:00 PM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Temperatures that reached the lower to mid 90s combined with dew point temperatures in the mid to upper 70s and produced heat index values that climbed into the 105 to 110 degree range during the afternoon and early evening of June 30th.

Heat, Montgomery

When
June 30, 2:00 PM CST to 7:00 PM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Temperatures that reached the lower to mid 90s combined with dew point temperatures in the mid to upper 70s and produced heat index values that climbed into the 105 to 110 degree range during the afternoon and early evening of June 30th.

Heat, Page

When
June 30, 2:00 PM CST to 7:00 PM CST
Where
Page forecast zone
Reported by
Official NWS Observations
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Temperatures that reached the lower to mid 90s combined with dew point temperatures in the mid to upper 70s and produced heat index values that climbed into the 105 to 110 degree range during the afternoon and early evening of June 30th.

Heat, Pottawattamie

When
June 30, 2:00 PM CST to 7:00 PM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Temperatures that reached the lower to mid 90s combined with dew point temperatures in the mid to upper 70s and produced heat index values that climbed into the 105 to 110 degree range during the afternoon and early evening of June 30th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305995, 305996, 305997, 305998, 305999, 306000.